News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: breast swelling from XIPAMID


 sandtattoo - Sat Jul 10, 2010 9:15 am

Hello. I am male, 42, with liver cirrhosis diagnosed 1 year ago. I took XIPAMID (for water retention) for many months. During this period my breast glands began to swell a little (not nociceable except without shirt). My doctor said this was a common
side effect of XIPAMID which would go away when I stopped taking it. I
am aware that this condition can also accompany cirrhosis itself;
however it coincided only with this treatment. I have been off Xipamid
for 8 weeks and otherwise my blood test results have been 'good', but I notice no reduction in swelling (there is no pain or sensitivity). Is there anything I can do? Thanks, David
 Dr.M.Aroon kamath - Sat Jul 17, 2010 2:42 am

User avatar Hi,
Among the diuretics, spironolactone is a well-known cause of gynecomastia and may act by displacing androgen from the androgen receptors(anti-androgen activity) and and preventing it from interacting with dihydrotestosterone.

Furosemide(a loop diuretic) is a sulfonamide, but not a thiazide.
Gynecomastia is not an adverse effect of this drug.

Thiazides and related diuretics were introduced in 1957.This group consists of a large number of sulfonamide derivatives.
Since then may related compounds belonging to this group have been introduced. Xipamide is one of the newer entrants.

Gynecomastia and mastodynia are not among the accepted adverse effects of the thiazide diuretics. Xipamide is structurally related thiazide diuretics. Xipamide is a sulfonamide diuretic drug.

Gynecomastia is not a well recognized adverse effect of xipamide(to the best of my knowledge).

As you are perhaps well aware, cirrhosis of the liver is a known cause of gynecomastia. In your case, management should be directed towards the management of the cirrhosis and hopefully, in due course, the gynecomastia may subside with improving liver functions.

I would still encourage you to report this suspected event to the concerned authorities (such as the FDA in the US) in the country you live in. Every such report is vitally important in identifying adverse events.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here